Could hearing loss be related to delay in administration of other antibiotics rather than early use of vancomycin?
Stollery Children's Hospital, Edmonton, Alberta, CanadaPEDIATRICS (Impact Factor: 5.3). 03/2007; 119(2):415-6; author reply 416-7. DOI: 10.1542/peds.2006-2647
- [Show abstract] [Hide abstract]
ABSTRACT: Experts recommend that children with suspected pneumococcal meningitis should empirically receive combination therapy with vancomycin plus either ceftriaxone or cefotaxime. The relationship between timing of the first dose of vancomycin relative to other antibiotics and outcome in these children, however, has not been addressed. Medical records of children with pneumococcal meningitis at a single institution from 1991-2001 were retrospectively reviewed. Vancomycin start time was defined as the number of hours from initiation of cefotaxime or ceftriaxone therapy until the administration of vancomycin therapy. Outcome variables were death, sensorineural hearing loss, and other neurologic deficits at discharge. Associations between independent variables and outcome variables were assessed in univariate and multiple logistic regression analyses. Of 114 subjects, 109 received empiric vancomycin therapy in combination with cefotaxime or ceftriaxone. Ten subjects (9%) died, whereas 37 (55%) of 67 survivors who underwent audiometry had documented hearing loss, and 14 (13%) of 104 survivors were discharged with other neurologic deficits. Subjects with hearing loss had a significantly shorter median vancomycin start time than did those with normal hearing (<1 vs 4 hours). Vancomycin start time was not significantly associated with death or other neurologic deficits in univariate or multivariate analyses. Multiple logistic regression revealed that hearing loss was independently associated with vancomycin start time <2 hours, blood leukocyte count <15000/microL, and cerebrospinal fluid glucose concentration <30 mg/dL. Early empiric vancomycin therapy was not clinically beneficial in children with pneumococcal meningitis but was associated with a substantially increased risk of hearing loss. It may be prudent to consider delaying the first dose of vancomycin therapy until > or =2 hours after the first dose of parenteral cephalosporin in children beginning therapy for suspected or confirmed pneumococcal meningitis.PEDIATRICS 06/2006; 117(5):1688-94. DOI:10.1542/peds.2005-2282 · 5.30 Impact Factor
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.